October 24, 2014

   A Publication of the James Buchanan Brady
   Urological Institute Johns Hopkins Medical Institutions

Volume III, Winter 2007

Where’s My Best Friend? Loss of Intimacy and Hormonal Therapy

Of all the difficult challenges that happen to a man with prostate cancer, and to his partner, this one is rarely discussed. Hormonal therapy causes personality changes in men, and this — far more than the hormones' effect on sexual function — can be devastating for those who love them.

Urologist Karen Boyle, M.D., Director of Reproductive Medicine and Surgery, has seen this many times. She gives an example (although the names have been changed, to protect the couple's privacy): Mr. and Mrs. Taylor, married for half a century. They have always enjoyed an active sex life. Mr. Taylor, who is 78 years old, has advanced prostate cancer, and began hormonal therapy in 2003, when his bone scan became positive.

"Although the couple was aware of the side effects of hormonal therapy, they never anticipated how the most intimate aspect of their marriage would change," says Boyle. "Not only did Mr. Taylor's erections completely disappear, but he became completely indifferent and disinterested in sex, and would not agree to any aspect of sexual intimacy. His lack of affection toward his wife has caused her extreme unhappiness and loneliness."

“I feel as if I no longer know him.
Not only will he not talk about
it, he avoids all discussion of
how this makes me feel. It is
as if he is a stranger.”

Mrs. Taylor recently described some of what she is feeling in this way: "It is as if there is a stranger in my bed. I lay in bed at night next to a man whom I have known for over 50 years, but I feel as if I no longer know him. Not only will he not talk about it, he avoids all discussion of how this makes me feel. I'm okay with us not having sex — it's everything else — being physically close, connected — that I miss the most. He is now indifferent. It is as if he is a stranger."

Mrs. Taylor's experience is "all too familiar to other women whose husbands have had hormone therapy," notes Boyle. But when many physicians talk about the side effects of hormonal therapy, the discussion "does not usually extend to the profound effect it has on the couple's intimacy, and the female partner," she continues. "The thousands of female partners are ignored, silently suffering, and are left emotionally and physically abandoned. Until now, their crying and tears have been very private, often confined to the very bedrooms in which they feel the indifference of ‘the stranger' lying next to them at night."

Boyle believes that women like Mrs. Taylor shouldn't have to wait until this happens to them to find out about it. "Confronting this loss of intimacy proactively, before the therapy begins, would be very beneficial." However, "many physicians are unfamiliar with dealing with such complex sexual dysfunction." She recommends "couples counseling" with a medical professional who is familiar with the hormonal and physical effects of medical castration. "The challenge is getting the male partner to recognize the problem and agree to participate in a treatment plan geared not to optimizing sexual intercourse, but optimizing intimacy."

 

 

© Copyright 2014 | All Rights Reserved | Disclaimer
Email: webmaster@urology.jhu.edu | 600 North Wolfe Street, Baltimore, Maryland 21287